Percocet contains oxycodone and acetaminophen. Oxycodone is an opiate painkiller. Acetaminophen reduces pain and fever. Both of these drugs can play important medical roles. Both of these drugs can be dangerous in large quantities. Percocet can cause overdose. Managing health involves finding a balance and avoiding too much of any drug. If you abuse or are addicted to Percocet, any amount may be too much to take safely.
Percocet Overdose Risk Factors
The amount of Percocet that causes overdose varies from person to person. It depends on your individual body chemistry. It depends on how and why you use the drug. If you do the following, you are more likely to overdose on Percocet:
- Crush, chew, snort or inject the drug
- Use Percocet with alcohol or other medications
- Take Percocet more frequently than prescribed
- Take Percocet in larger quantities than prescribe
- Take Percocet without a prescription
Any and all of these actions are drug abuse. They put you at greater risk for dependence. As the World Health Organization (WHO)1 shares, “People dependent on opioids are the group most likely to suffer an overdose.” When you are dependent on a drug, you typically take more of it than others. You are at greater risk for serious health consequences.
What Happens When You Overdose?
When you take too much Percocet, you slow your body’s essential functions. The World Health Organization explains: “Due to their effect on the part of the brain which regulates breathing, opioids in high doses can cause respiratory depression and death.” If you mix opioids with other drugs that have similar effects, overdose becomes even more likely. “Combining opioids with alcohol and sedative medication increases the risk of respiratory depression and death, and combinations of opioids, alcohol and sedatives are often present in fatal drug overdoses.”1
You don’t have to take much of any one substance if you are taking multiple drugs. Drugs interact and cause unexpected, immediate, and serious health issues. Percocet already contains more than one substance, oxycodone and acetaminophen, so adding alcohol or other drugs risks your health and life. Oxycodone interacts with these to slow health functions.
Acetaminophen targets your liver and can cause serious damage. According to MedlinePlus, “Without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.”2 You don’t have to take illicit drugs to put yourself at risk for acetaminophen overdose. Over-the-counter pain medications may combine with the acetaminophen in Percocet and put you in danger.
Signs of Percocet Overdose
If you are concerned about overdose, look for symptoms. Don’t worry about specific amounts or substances used, although having this information will be helpful to emergency medical personnel. Percocet overdose involves the following primary signs:
- Pinpoint pupils
- Respiratory depression1
If you are having trouble breathing or a loved one has lost consciousness, call for immediate help. After an overdose, or ideally before one occurs, take steps to end further risk. Surviving an overdose is a gift. It is a second chance. Reach out for dependence and addiction treatment.
Call Black Bear Lodge at 706-914-2327 and learn more about our up-to-date, holistic care. We address all aspects of health. We help your body repair after the damage of overdose and drug abuse. We help your mind create new ways of thinking and coping. We help your emotions and spirit heal by building connections to self and others. Find health. Find life. Reach out today.
1 World Health Organization. “Information Sheet on Opioid Overdose.” Nov. 2014. Web. Accessed 26 Jun. 2017.
2 MedlinePlus. “Acetaminophen Overdose.” 23 Jan. 2015. Web. Accessed 26 Jun. 2017.